GREENFIELD, Mass. (WWLP) – Local non-profit Tapestry Health is warning more than half of all illegal drugs tested in our area are coming up positive with an animal tranquilizer. It comes with updated guidance if you see someone potentially overdosing.

It’s called Xylazine and just in the last four months it’s really starting to show up more and more. According to Tapestry Health, it’s being found in heroin but also stimulants like cocaine.

Amy Davis is the Assistant Director for Rural Harm Reduction Operations. She said because this tranquilizer is not an opioid, Narcan does not work on it. They’re telling people to pay attention to if a person is breathing.

“You want to focus on breathing versus consciousness. We want to focus on rescue breathing and you do not want to stop that. We don’t just want to keep giving doses of Narcan that may be ineffective,” said Davis.

Davis said because this tranquilizer just started showing up in illegal drugs, it’s unclear how big a dose would cause an overdose. If you do see someone who is experiencing overdose symptoms you should call 911 right away.